Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What supplements can be bad for HIV positive people?
Mar 18, 2015

Nelson, I know you know a lot about supplements. I have watched several of your youtube videos. My question related to supplements we should avoid. I am taking Isentress plus Truvada. Thanks

Response from Mr. Vergel

Great question.

These are supplements that we should be careful with (I am including the medication that may be affected):

1- St John's Wort. An herbal product that is used for improving mood. It can increase blood levels of antiretrovirals and potentially increase side effects.

2- Grapefruit and its extracts. It can decrease blood levels of antiretrovirals which can lead to resistance.

3- Calcium/aluminum/magnesium antiacid supplements. Never take them at the same time you take Reyataz or integrase inhibitors since it can affect absorption of those drugs. Take it at least 2 hours before or 6 hours after these medications. Food may minimize interactions if integrase inhibitors are taken with any of these supplements but I would not risk it.

4- Iron. It can be toxic if taken at higher doses (for anemia). Like item 3 above, take it 2 hours before or 6 hours after reyataz and integrase inhibitors. Food may minimize interactions if integrase inhibitors are taken with any of these supplements but I would not risk it.

5- Vitamin A and K. They can be toxic if taken in higher doses since they may accumulate in the liver.

6- Creatine (used for muscle building). It can increase blood levels of creatinine that, although not clinically relevant, may freak out your doctor since he/she may think your kidneys are being affected by Viread.

Supplements that have some encouraging data in HIV:

1- Vitamin D- May decrease parathyroid hormone levels increased by Viread. High parathyroid hormone makes calcium leach out of your bones which can eventually lead to decreased bone density. I strongly believe everyone on Viread should take this supplement.

2- Fish oils (Omega 3)- Good for lowering triglycerides.

3- A simple multivitamin with B vitamins and selenium. Shown to increase survival in HIV+ people not on meds. A study is being done in Canada to see if it has the same effect on people on meds.

4- Whey protein (for muscle building)- Shown to increase CD4 cells in an ACTG study. Be careful if lactose intolerant.

I hope this simplified list helps you and others make the right choices!

In health,

Nelson Vergel


Previous
Am HIV positive and have been suffering from bad constipation for about 2 years now
Next
Is Hep-C treatment worth it?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement